Alabama, 2018Winter Weather in Alabama, December 9, 2018
December 9, 2018 · NWS HUN · 2 events in 2 counties and zones
During the morning hours, light snow fell in northwest Alabama, but only a dusting on grassy or elevated surfaces was reported. During the afternoon and evening hours, a light snow accumulation occurred on portions of the higher elevations of northeast Alabama.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning hours, light snow fell in northwest Alabama, but only a dusting on grassy or elevated surfaces was reported. During the afternoon and evening hours, a light snow accumulation occurred on portions of the higher elevations of northeast Alabama. The accumulation was mainly on grassy or elevated surfaces. Valley locations received only rainfall or a few wet snow flakes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 9, 5:40 AM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Dec 9, 5:40 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
540 AM CST Sun Dec 9 2018
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 440 AM CST Sun Dec 9 2018
Cloudy conditions along with a very cold rain continue over northern
Alabama and southern middle Tennessee at this time. This is all
courtesy of a surface low moving east northeast across the Florida
panhandle and into southwestern Georgia.
Between 2 and 3 inches of rainfall has already fallen in many
locations, especially southeast of a line from Huntsville to Moulton.
Some locations before all is said and done could locally see rainfall
totals just over 3.0 inches. This has caused some area rivers and
streams to increase rapidly tonight. A few are forecast to climb near
or above flood levels. In particular the Paint Rock River at
Woodville is forecast to crest at 15.5 feet Monday night.
Temperatures are in the lower to mid 40s in most locations, mainly
due to an inverted trough axis, which is funneling the cold air to
the west and northwest of our southern middle Tennessee counties.
Since models move this feature very little through the early morning
hours and into the very early afternoon hours, think that any wintry
precipitation will stay to the west of northern Alabama and southern
middle Tennessee for the most part. Higher elevations in southern
middle Tennessee may see a brief mix towards daybreak, but this is
not expected elsewhere.
By the mid to late afternoon hours, as the surface low picks up
speed as it moves off the southeastern Atlantic coast, this inverted
trough axis finally moves east and should lessen precipitation
chances significantly. However, isolated to scattered precipitation
should continue through the day. During this period we should also
see some colder air advect into the region behind it.
.SHORT TERM...(Tonight through Wednesday night)
Issued at 440 AM CST Sun Dec 9 2018
Temperatures will likely drop a bit into the mid to upper 30s as we
approach 6 PM or so. As temperatures continue to decrease towards
midnight into the 33 to 36 degree range in many locations, rain
should begin to mix with snow at times. However, with temperatures
still above freezing this should not accumulate. Between 3 AM and 7
AM on Monday, temperatures might drop to freezing briefly in some
isolated locations (mainly in northwestern Alabama and southern
middle Tennessee). However, this is expected to occur very briefly,
so any snow that does fall will likely not amount to more than a
dusting of one to two tenths of an inch of snow at most. If heavier
precipitation rates and a better coverage of precipitation was
expected, then accumulation would be more of a concern. However,
looking at strength of the forcing shown by models, this does not
look to be the case. With advection of air a bit warmer from our east
or northeast in the low levels on Monday, temperatures should climb
quickly above freezing by 7 AM or 8 AM.
Scattered precipitation should linger with the lift remaining over
the area through the day on Monday, before exiting northeastern
Alabama during the evening hours. As temperatures climb Monday
morning, precipitation should change back to all rain by 8 or 9 AM.
Precipitation should be very light given the fairly weak nature of
the lift over the area. However, as we go into early Monday evening,
one last gasp of isolated to widely scattered wintry precipitation
looks possible. Included a mix of rain/snow in the forecast (which
changes to all snow on the back edge of precipitation in our
southeast counties) through the evening hours on Monday. Again a
dusting at best looks possible and this is very uncertain given the
low 20-30 percent chance of precipitation.
Much drier and cooler air advects into the region behind the
departed front on Monday night into Tuesday. Lows around daybreak on
Tuesday should drop into the lower to mid 20s. In fact, if we can
just barely mix up in the atmosphere Monday afternoon, wouldn't be
surprised if lows manage to drop into the teens. However, confidence
is not high enough to do that at this time.
With high pressure over the area and a return to sunny skies, it
will feel quite a bit warmer on Tuesday as highs climb back into the
45 to 50 degree range.
.LONG TERM...(Thursday through Saturday)
Issued at 440 AM CST Sun Dec 9 2018
The main feature of interest in the extended forecast is a mid-level
shortwave trough, which will initially be located across the high
plains of eastern NM/western TX at the beginning of the period.
Although there is still some variability in the track of this feature
among the suite of global model guidance, the consensus solution
indicates that the 500-mb trough will deepen into a closed
circulation over TX Thursday night, before tracking eastward along
the central Gulf coast Friday-Friday night, along with an attendant
surface cyclone.
Deep-layer flow across the TN Valley will back to the southwest on
Thursday as this occurs, with both an increase in atmospheric
moisture and WAA-induced lift in this regime warranting a steady
increase in POPs for light shower activity. Increasingly diffluent
flow aloft to the east of the deepening mid/upper-level low suggests
that a fairly widespread coverage of moderate-heavy shower activity
can be expected on Thursday night, which will likely persist on
Friday as stronger forcing for ascent associated with the approach of
mid-level circulation begins to impact the region. A couple of
models (which show the surface low tracking across our region or to
the north) still suggest the development of weak instability during
this period, but based on a pronounced southward shift of the low's
track in recent guidance, we feel that our CWFA will remain in the
cool sector and displaced from any threat for thunderstorms.
Precipitation should end rather quickly from W-to-E early Saturday
morning, as the center of the low moves to our east and deep-layer
flow backs to the north. At this point, an additional 1.5-2 inches of
rain appears possible for most locations, which could tend to
exacerbate flooding along our mainstem rivers. Max temps will be in
the l-m 50s each day of the extended period, with overnight lows in
the l-m 40s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 539 AM CST Sun Dec 9 2018
Intermittent -RA will continue across the region through 16Z at both
terminals. Left out definite -RA after that point, to wait and see if
additional activity will directly affect either terminal. Ceilings
will continue to prevail in the MVFR to IFR category through the
remainder of the TAF period. Winds will also remain breezy from the
east to ENE in the 10-12 kt range, before becoming lighter later this
evening. A PROB30 group was included this evening for additional
precipitation at both terminals...which could be a mix of -RA/-SN or
just -SN at KMSL. Otherwise, kept MVFR vsbys in the forecast after
10/06Z at both terminals.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...70/DD
AVIATION...KTW
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 9, 4:50 AM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
450 AM CST Sun Dec 9 2018
ALZ001>010-016-TNZ076-096-097-101100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
450 AM CST Sun Dec 9 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
By Sunday morning, rainfall totals are expected to be between 2 and 3
inches in most locations, with locally over 3 inches in a few
locations. This will result in significant rises in area rivers and
streams Monday into Tuesday.
As temperatures drop into the lower to mid 30s during the evening
hours tonight, rain will mix with or change over to snow at times.
This should continue into the daybreak hours on Monday before
changing back to all rain. With ground and air temperatures expected
to remain above freezing though, little to no accumulation is
expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Scattered light rain will linger over the area on Monday and this
activity will mix with or change to wet snow at times Monday
evening. However, surface air and ground temperatures are such that
little or no accumulation is expected.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
20
Winter Weather, Madison
- When
- December 9, 10:00 AM CST to 9:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Snow of an inch or less accumulated on grassy and elevated surfaces atop the higher elevations above approximately 1200 ft AGL, including Keel, Monte Sano and Green Mountains. Social media and broadcast photos were referenced to the snow estimation.
Winter Weather, Jackson
- When
- December 9, 10:00 AM CST to 9:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
Snow of an inch or less accumulated on grassy and elevated surfaces atop the higher elevations above approximately 1200 ft AGL.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, December 9, 2018$60,000 · EF1 · 2 events
- Heavy Snow in Tennessee, December 9 to 10, 201847 events
- Winter Storm in Virginia, December 9, 201840 events
- Tornado in Florida, December 9, 2018$40,000 · EF0 · 1 event
- Heavy Snow in Virginia, December 9 to 10, 201827 events
- Winter Storm and Winter Weather in North Carolina, December 9 to 10, 201825 events
- Winter Storm and Winter Weather in Virginia, December 9, 201818 events
- High Surf in Hawaii, December 9 to 10, 201812 events
- Heavy Snow in West Virginia, December 9, 20187 events
- Winter Weather in Tennessee, December 9 to 10, 20187 events
- Winter Storm in West Virginia, December 9, 20185 events
- Winter Weather in Virginia, December 9, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788910, 788911.